Accessible Search Form           Advanced Search

HHS logo

Embargoed for Release: July 12, 2005, 4:00 PM EDT

NHLBI Communications Office
nhlbi_news@nhlbi.nih.gov
301-496-4236
Ask for press officer on duty

Karin Kolsky, NIA Office of Communications

301-496-1752

Embargoed for Release: July 12, 2005, 4:00 PM EDT

  • PRINT  |  SHARE

Menopause Symptoms May Come Back After Stopping Menopausal Hormone Therapy

Some women who use a combination of estrogen and progestin to control the symptoms of menopause might find symptoms return when they stop the hormones, according to the latest findings from the Women's Health Initiative (WHI), a major clinical trial of the risks and benefits of menopausal hormone therapy supported by the National Institutes of Health (NIH).

Of those women in the study who had symptoms such as hot flashes, night sweats, pain, or stiffness when the study started, more than half found that these symptoms came back when they stopped menopausal hormone therapy. A smaller percentage, who did not have symptoms before, developed them after stopping the hormones. Women stopped using the study pills when the trial was halted in July 2002 following the discovery that the risks of using these hormones, including increased heart disease, outweighed the benefits such as prevention of fractures. Women who described their symptoms as moderate to severe before the study were more likely to have them come back than women with mild symptoms. These study results will be reported by Judith K. Ockene, Ph.D., University of Massachusetts Medical School, Worcester, and other WHI investigators in the July 13, 2005, issue of the Journal of the American Medical Association (JAMA).*

"Before this study, we knew little about the effects a woman experiences when she suddenly stops menopausal hormone therapy use," said Sherry Sherman, Ph.D., of the Geriatrics and Clinical Gerontology Program at the National Institute on Aging (NIA). "Now women are learning that their symptoms might return, even after using these hormones for more than 5 years."

An estimated 2 million American women go through menopause each year. The Women's Health Initiative found that women ages 50-79 years should not use menopausal hormone therapy to prevent heart disease or dementia. But, if women are bothered by moderate to severe menopausal symptoms, the Food and Drug Administration recommends that they can use estrogen (with progesterone if the woman has her uterus) at the lowest effective dose for the shortest time needed to manage them.

The WHI is funded by the National Heart, Lung, and Blood Institute (NHLBI) and conducted in collaboration with the National Institute on Aging, National Cancer Institute, National Institute for Arthritis and Musculoskeletal and Skin Disorders, and Office of Research on Women's Health.

To reach Dr. Sherry Sherman, Project Official of NIA's Study of Women's Health Across the Nation (SWAN) and Planning Chair of NIH's recent State-of-the-Science Conference on Management of Menopause-Related Symptoms, please contact the NIA Office of Communications and Public Liaison at 301-496-1752. To reach Dr. Ockene, lead author of the new study, call Kelly Bishop at 508-856-2000. For contact information for the WHI investigators, contact the National Heart, Lung, and Blood Institute Communications Office at 301-496-4236.

* Ockene JK, Barad DH, Cochrane BB, Larson JC, Gass M, Wassertheil-Smoller S, Manson JE, Barnabei VM, Lane DS, Brzyski RG, Rosal MC, Wylie-Rosett J, and Hays J, 'Symptom Experience After Discontinuing Use of Estrogen Plus Progestin,' Journal of the American Medical Association. 2005; 294: 183-193.


NHLBI is part of the National Institutes of Health (NIH), the Federal Government’s primary agency for biomedical and behavioral research. NIH is a component of the U.S. Department of Health and Human Services. NHLBI press releases and fact sheets, can be found online at www.nhlbi.nih.gov.

For the Media

NHLBI Communications Office
nhlbi_news@nhlbi.nih.gov
301-496-4236
Ask for press officer on duty

Karin Kolsky, NIA Office of Communications

301-496-1752

Related Health Topics

Heart Disease in Women